Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 293, NWS Grand Forks, ND

August 23, 2020Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2020, 7:49 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 7:49 PM CDT (00:49 UTC)
Expired
Aug 23, 2020, 8:16 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2348 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KFGF 240049
SVRFGF
MNC167-NDC077-240130-
/O.NEW.KFGF.SV.W.0293.200824T0049Z-200824T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
749 PM CDT Sun Aug 23 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wilkin County in west central Minnesota...
  Southeastern Richland County in southeastern North Dakota...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located over Sonora, or 17
  miles southwest of Wahpeton, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sonora around 750 PM CDT.
  Lamars around 810 PM CDT.
  Fairmount around 815 PM CDT.
  Blackmer around 820 PM CDT.
  Tenney around 830 PM CDT.

This includes Interstate 29 between mile markers 2 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 9690 4615 9683 4609 9632 4602 9635
      4602 9657 4593 9656 4593 9676
TIME...MOT...LOC 0049Z 287DEG 15KT 4605 9677 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hopkins
1 follow-up statement
146 
WWUS53 KFGF 240116
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
816 PM CDT Sun Aug 23 2020

MNC167-NDC077-240126-
/O.CAN.KFGF.SV.W.0293.000000T0000Z-200824T0130Z/
Wilkin MN-Richland ND-
816 PM CDT Sun Aug 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4598 9690 4615 9683 4609 9632 4602 9635
      4602 9657 4593 9656 4593 9676
TIME...MOT...LOC 0114Z 287DEG 15KT 4602 9661 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:48 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 23, 6:48 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
648 PM CDT Sun Aug 23 2020

.UPDATE...
Issued at 647 PM CDT Sun Aug 23 2020

Thunderstorms flared up along the North and South Dakota border
south of Jamestown around 5 pm, dropping some very large hail.
The SPC mesoanalysis page shows that MLCAPE values really taper
off northward of this area, where cloud cover held down
temperatures today. There was a small area across far southeast
North Dakota into the adjacent area of west central Minnesota that
did manage to heat out today. So thus far, the storms have been
trying to dive southward, but a few have tried to move northward.
One in the Bismarck FA just to the west of Sargent County (ND)
remains severe, and may move into western Sargent County shortly.
High resolution models continue to show the potential for more
storms to get going by around 02Z along the Interstate 94
corridor in southeast ND. These would be elevated storms
associated with the low level jet. Just not convinced on this
potential yet, so will have to continue to monitor trends through
the evening.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM CDT Sun Aug 23 2020

Short range convective models continue to do a poorer than usual
job. They didnt capture this mid level wave well which is
spreading showers and a few t-storms east into the mid Red River
valley and Fargo area with also some mid level showers and
t-storms up close to the Manitoba border near Bottineau and
Dunseith. Strongest cells, though non severe, have been anchored
NW of Jamestown to east of Garrison. These mid level showers and
t-storms will likely progress east thru early evening.

Main question for tonight is development and intensity of t-storms
that is expected to form on the north edge/gradient of 850
moisture/warm advection. SPC mesoanalysis shows this area
developing now in far NW SD with forecast for this max of 850
moisture to spread east along the ND/SD border thru 01z and also
an increase in 850 mb south winds to 30 kts. So idea is still for
a second convection area to develop near I-94 this evening. Risk
is large hail, but brief damaging wind gusts psbl. Also
indications are a narrow but heavy rain zone may develop as storms
keep developing on north edge of 850 moisture. Will continue to
highlight both in graphics. This activity will lessen late and
move out of west central MN Monday....though some data suggests
low chances continue in west central MN thru Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 PM CDT Sun Aug 23 2020

The primary impacts headlining the extended forecast at this time
are the periodic thunderstorm chances as shortwave pulses traverse
the region and the gradual cooling trend as the forecast period
moves into the weekend. Tuesday night into Wednesday, Thursday night
into Friday, and Saturday night into Sunday are producing the most
pronounced signals for isolated thunderstorm activity at this time
and will continue to be monitored for exact timing and severity.

Ensemble guidance is in agreement that the ridge centered over the
Four Corners region will continue to persist through the middle of
the week with weakening of the ridge becoming more noticeable around
Thursday. As a result, high temperatures look to stay in the 80s
through Thursday. Once the ridge begins to break down and the
shortwave passes through the area on Thursday evening, high
temperatures will only rebound back into the 70s with overnight lows
breaking into the 50s from Friday on into the weekend. Shortwave
pulses embedded in the upper level zonal flow will keep the chance
for periodic thunderstorms throughout the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun Aug 23 2020

The biggest challenge for the TAFs is the thunder potential
tonight. Most of the TAFs will see some virga or high based
showers this evening. The main question is what happens in the 02Z
and after time frame. Models show additional development along
the Interstate 94 corridor along and west of KFAR then. If these
form (and did throw that potential into the KFAR TAF) they would
last into the mid to late evening. There is also a potential they
may not. Otherwise think there may be some fog around again by
Monday morning, especially at KTVF and KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Aug 23, 3:51 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 PM CDT Sun Aug 23 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-242100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
351 PM CDT Sun Aug 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible tonight, with highest
chances near Interstate 94. Large hail is the main threat with
also the threat for localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms once again possible late Tuesday with a
risk of an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 23, 6:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FUNNEL CLOUD     4 NE PARKERS PRAIRIE    46.19N 95.27W
08/21/2020                   Otter Tail         MN   TRAINED SPOTTER

            A FUNNEL CLOUD TRACKED ACROSS THE NORTHEAST CORNER OF
            PARKERS PRAIRIE TOWNSHIP BETWEEN 756 AND 800 PM CDT.
            SPOTTERS LOCATED 2 E ALMORA AND 1 NE PARKERS PRAIRIE
            POSTED REPORTS AND PHOTOS VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Aug 23, 7:23 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020

NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...

At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.

This includes Interstate 29 between mile markers 3 and 16.

LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
      4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:23 PM CDTSpecial Weather StatementFGFRichland37 min
Aug 23, 8:37 PM CDTSpecial Weather StatementFGFBarnes53 min
Aug 23, 8:52 PM CDTSpecial Weather StatementFGFBarnes38 min
Aug 23, 9:24 PM CDTSevere Thunderstorm WarningFGFBarnes36 min
Aug 23, 10:41 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Aug 23, 11:28 PM CDTSpecial Weather StatementFGFSargent47 min
Aug 24, 12:02 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent58 min
Aug 24, 12:21 AM CDTSevere Thunderstorm WarningFGFSargent24 min
Aug 24, 12:30 AM CDTSpecial Weather StatementFGFRichland30 min
Aug 24, 1:05 AM CDTSpecial Weather StatementFGFRichland25 min
Aug 24, 2:34 AM CDTSpecial Weather StatementFGFBarnes26 min
Aug 24, 3:04 AM CDTSpecial Weather StatementFGFRansom26 min
Aug 24, 3:31 AM CDTSpecial Weather StatementFGFRansom, Richland44 min
Aug 24, 3:39 AM CDTSevere Thunderstorm WarningFGFRansom36 min
Aug 24, 4:07 AM CDTSpecial Weather StatementFGFRansom53 min
Aug 24, 4:14 AM CDTSpecial Weather StatementFGFRichland31 min
Aug 24, 1:48 AM CDTSpecial Weather StatementFGFGrant42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.